Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Grand Forks, ND

June 29, 20186 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 4:42 AM CDT for 6 counties in Minnesota. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2018, 4:42 AM CDT (09:42 UTC)
Expired
Jun 29, 2018, 5:45 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:48 AM CDTTORNADO 11 N Twin Valley, MNTHIS TORNADO WAS LIKELY WRAPPED IN DOWNBURST WINDS AND HEAVY RAIN. IT APPEARS TO HAVE TRACKED EASTWARD FOR A MILE OR SO TO ABOUT 1.5 NE OF TWIN VALLEY BY 450 AM CDT. LARGE TREES WERE BROKEN DOWN AND FLUNG IN VARIOUS DIRECTIONS, BUT MAINLY TO THE NORTHEAST AND
Jun 29, 4:49 AM CDTTSTM WND DMG1 W Rindal, MNSIDING RIPPED OFF FAABERG LUTHERAN CHURCH. LOTS OF UP TO 3 INCH DIAMETER BRANCHES DOWN. POWER OUT FOR SEVERAL HOURS.
Jun 29, 4:49 AM CDTTSTM WND DMGRindal, MNSIDING RIPPED OFF FAABERG LUTHERAN CHURCH. LOTS OF UP TO 3 INCH DIAMETER BRANCHES DOWN. POWER OUT FOR SEVERAL HOURS.
Jun 29, 4:50 AM CDTTSTM WND DMGNe Twin Valley, MNTWO LARGE TREES UPROOTED. VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED ON RADAR.
Jun 29, 5:25 AM CDTTSTM WND DMGRoy Lake, MNA FEW LARGE TREES LIMBS BLOWN DOWN AT A CAMPGROUND. TIME ESTIMATED BASED ON RADAR.
Jun 29, 5:40 AM CDTTSTM WND DMG4 S Lake Itasca, MNPARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK.
Jun 29, 5:45 AM CDTTSTM WND DMG4 S Lake Itasca, MNPARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS53 KFGF 290942
SVRFGF
MNC005-027-029-087-107-119-291045-
/O.NEW.KFGF.SV.W.0080.180629T0942Z-180629T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
442 AM CDT FRI JUN 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in northwestern Minnesota...
  Eastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...
  Northern Becker County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 545 AM CDT.

* At 441 AM CDT, severe thunderstorms were located along a line
  extending from near Fertile to near Borup to near Averill, moving
  east at 55 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and penny size hail.

  SOURCE...Public.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Flaming and Twin Valley around 445 AM CDT.
  Rindal, Ranum and Syre around 450 AM CDT.
  Flom and Faith around 455 AM CDT.
  Hitterdal, Bejou and Mahnomen around 500 AM CDT.
  Waubun and Ogema around 505 AM CDT.

Other locations impacted by these severe thunderstorms include Many
Point Scout Camp.

This storm has a history of producing wind speeds in excess of 80 
mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4688 9517 4693 9667 4722 9648 4752 9638
      4752 9519
TIME...MOT...LOC 0941Z 272DEG 50KT 4750 9631 4722 9639 4695 9665 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...80MPH
 
$$

TG
1 follow-up statement
359 
WWUS53 KFGF 291019
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
519 AM CDT FRI JUN 29 2018

MNC005-027-029-087-107-119-291045-
/O.CON.KFGF.SV.W.0080.000000T0000Z-180629T1045Z/
Clay MN-Norman MN-Polk MN-Mahnomen MN-Becker MN-Clearwater MN-
519 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EAST CENTRAL CLAY...SOUTHEASTERN NORMAN...SOUTHEASTERN POLK...
MAHNOMEN...NORTHERN BECKER AND SOUTHERN CLEARWATER COUNTIES...

At 518 AM CDT, severe thunderstorms were located along a line
extending from near Ebro to near Tulaby Lake to Westbury, moving east
at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Public. Measured wind gusts of 60 to 70 mph are being 
         reported with this line of storms. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Ebro, Tulaby Lake and Naytahwaush around 520 AM CDT.
  Rice Lake around 525 AM CDT.
  Long Lost Lake, Bagley and Bad Medicine Lake around 530 AM CDT.
  Northern Height Of Land Lake, Alida and Upper Rice Lake around 535 
  AM CDT.
  Itasca State Park and Lake Itasca around 540 AM CDT.

Other locations impacted by these severe thunderstorms include Many
Point  Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4688 9517 4692 9627 4723 9615 4752 9606
      4752 9519
TIME...MOT...LOC 1018Z 272DEG 50KT 4748 9558 4720 9567 4693 9593 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 29, 3:24 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 AM CDT Fri Jun 29 2018

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Fri Jun 29 2018

Convection timing and strength will be the main issues for the
period.

Ongoing MCS entering our western counties will continue to push
eastward early this morning. Southeasterly winds have been feeding
rich moisture with MU CAPE around 3000 J/kg into the complex.
Effective deep layer bulk shear is in the 50-70 kt range. The
complex has a history of producing 80 mph or greater winds, and
there have been indications of some brief QLCS circulations. Bulk
shear from 0-3km is out of the southwest, so any part of the line that
starts bulging north or northeast will be prime for producing a
brief spin up. Will also have to watch for enhanced convective
activity along the warm front, which is stretched across the
northern counties. See little reason for the thunderstorm complex
to fizzle like the RAP shows, and think we will continue to have
severe potential as it crosses the CWA. HRRR is doing a decent job
depicting the line, but is too slow. The storms will continue to
impact the western counties for the next hour or so, and will be
nearing the Red River around 10Z or so, pushing off out of our MN
counties a couple hours later. Tried to time the complex as it
moves through, but will make some further adjustments to timing as
it comes through.

The main shortwave generating this thunderstorm complex will
quickly lift off to north of the Great Lakes by this afternoon.
Our region will remain under southwesterly flow aloft. There is
the possibility of another weak shortwave moving through and
providing some upper support for storms to redevelop. The warm
front will be lifting north towards the Canadian border this
morning, and a cold front will be entering the west by afternoon
as the surface low moves into the Red River Valley. Highs will be
near 90 in the southern counties, with low to mid 70s in the
northwest behind the cold front. CAM models only have some weak
showers and are not very impressive for redevelopment this
afternoon. Will keep some broadbrushed 20-40 POPs, and refine
later as we see how this morning convection plays out.

Southwesterly flow aloft will continue into tonight, with the cold
front pushing the rest of the way through and the surface low
entering the MN arrowhead. Most of the models have some scattered
post frontal precip, so kept our low POPs going for much of the
area. Winds will keep us mixed and there will be plenty of
lingering clouds, so have lows mainly in the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 324 AM CDT Fri Jun 29 2018

Unsettled weather will continue through most of the long term.
Temperatures will be a bit cooler with highs near or below the 80
mark behind the cold front over the weekend. Weak shortwaves will
be embedded in the broad trough across the region, although timing
and placement is pretty uncertain so will keep fairly low POPs
that the blend gives us. The upper flow briefly becomes more zonal
at the beginning of the work week, but then shifts back to the
southwest. The GFS and ECMWF both have good signal for some sort
of precipitation event Tuesday into Tuesday night. Upper ridging
builds in strongly for mid-week, with Independence Day and the
day afternoon looking pretty hot and some ridge riding
thunderstorms not out of the question, especially in the north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Jun 28 2018

Line of thunderstorms will sweep through the area tonight...likely
dropping cigs and vis to MVFR or IFR levels. Should be reaching
DVL by 8Z and BJI by 12Z. Strong winds are likely with this
line...and will update TAFs to increase winds even more if
upstream obs warrant it.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...Knutsvig

In the hours before

Local storm report, Jun 29, 4:03 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND GST     5 WNW LARIMORE          47.94N 97.73W
06/29/2018  M70 MPH          Grand Forks        ND   PUBLIC

            PUBLIC PERSONAL WEATHER UNDERGROUND STATION REPORTED WIND
            GUST OF 70 MPH.

&&

AMOORE
Local storm report, Jun 29, 4:08 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     TSTM WND GST     4 W FINGAL              46.76N 97.88W
06/29/2018  M56 MPH          Barnes             ND   MESONET

            NDAWN MESONET MEASURED 56 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 4:13 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     TSTM WND GST     8 N MCHENRY             47.69N 98.59W
06/29/2018  M58 MPH          Eddy               ND   MESONET

            NDAWN MESONET SITE MEASURED 58 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 4:18 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND GST     6 W GRAND FORKS         47.92N 97.20W
06/29/2018  M76 MPH          Grand Forks        ND   ASOS

            GRAND FORKS AIRPORT ASOS MEASURED 76 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 4:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND GST     16 W GRAND FORKS        47.92N 97.42W
06/29/2018  M62 MPH          Grand Forks        ND   ASOS

            GRAND FORKS AFB ASOS MEASURED 62 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 4:29 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     TSTM WND GST     5 ENE EAST GRAND FORKS  47.96N 96.92W
06/29/2018  M62 MPH          Polk               MN   PUBLIC

            PUBLIC DAVIS WEATHER STATION REPORTED WIND GUST OF 62
            MPH.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:51 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk54 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk47 min
Jun 29, 4:06 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin54 min
Jun 29, 4:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more65 min
Jun 29, 4:31 AM CDTTornado WarningFGFNorman29 min
Jun 29, 4:32 AM CDTTornado WarningFGFMahnomen, Norman, Polk28 min
Jun 29, 4:57 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Hubbard, Otter Tail, Wadena, Wilkin63 min
Jun 29, 4:59 AM CDTTornado WarningFGFClearwater, Polk31 min
Jun 29, 5:05 AM CDTHigh Wind WarningFGFKittson, Marshall4 hr
Jun 29, 5:23 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater67 min
Jun 29, 5:36 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.